Texas, 2017Hail and Damaging Winds in Texas, June 12, 2017
June 12, 2017 · NWS LUB · 5 events in 2 counties and zones
Isolated storms formed along a late spring season dryline over the central South Plains. With abundant instability, these storms quickly became severe and produced very large hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated storms formed along a late spring season dryline over the central South Plains. With abundant instability, these storms quickly became severe and produced very large hail and strong wind gusts. Several vehicles were damaged in and around Plainview (Hale County) from large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 5:30 PM CST, 38 minutes earlier.
Area forecast discussion, Jun 12, 5:30 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
630 PM CDT Mon Jun 12 2017
.AVIATION...
Thunderstorm activity near KPVW may hold together trough 03Z-05Z
as it makes its way toward KCDS. Further south toward KLBB, a
lower risk of TSTMs will exist until about 02Z. This activity
should be fairly short lived at any given terminal. VFR to persist
outside of convection.
&&
.PREV DISCUSSION... /issued 302 PM CDT Mon Jun 12 2017/
DISCUSSION...
We will see our first significant thunderstorm chances in a while
over the next couple of days.
Southwest flow aloft has increased today and will continue to do
so through Tuesday. This was in response to a deep upper level low
currently in the Great Basin. This low will eject out of the
Great Basin into the northern Rockies and then the northern Plains
tomorrow. Dryline convergence will continue to sharpen by late
this afternoon centering around the I-27 corridor. A minor
secondary dryline will also sharpen in eastern New Mexico but is
not expected to have much of an impact on convective chances.
there is still some minor capping this afternoon which prevented
convection the past several days. However, this capping is
expected to become weak enough to allow convection to develop.
Surface dew points in the lower 60s have allowed mixed layer
instabilities to climb to around 2000 J/kg already and could go
slightly higher in the next few hours. Deep layer shear has
improved from yesterday with values on the order of 25-30kt today.
Although a cu field is completely absent at the moment, convection
is still expected to develop as all hi-res models depict.
Initiation time is anticipated to be around 23Z or so. Even
better chances for convection will come on Tuesday as the flow
aloft further increases. Instability is progged to be slightly
less than today with only a very weak cap by the afternoon again
with an earlier initiation time.
We will begin to see rising heights on Wednesday with a
strengthening ridge to the south of the region. The dryline will
be sticking around the area but this ridge will fight the dryline
convergence in creating convection on Wednesday and Thursday
afternoons. This ridge will also lead to very warm temperatures
with daytime highs likely eclipsing 100 degrees possibly for a few
days peaking Friday-Saturday. Since low level moisture will also
be around, morning lows will only drop into the lower 70s.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/26
Hazardous weather outlook, Jun 12, 10:26 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1126 AM CDT Mon Jun 12 2017
TXZ021>044-131630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1126 AM CDT Mon Jun 12 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible this afternoon and evening
along and ahead of the dryline which will be located along a line
from Brownfield to Plainview to Silverton by late afternoon.
Wind gusts to 60 mph and hail up to golf ball size will be
possible with this activity.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm activity will be possible each afternoon and evening
this week. A higher chance and greater coverage of storms is
forecast for Tuesday. Large hail and damaging downburst wind
gusts will be possible Tuesday afternoon and evening generally
along and east of I-27.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required across the central South
Plains and Rolling Plains late this afternoon into this evening.
Hail, Hale
- When
- June 12, 6:08 PM CST to 6:11 PM CST
- Where
- Hale County, 1 mi SW of Plainview to 3 mi NW of Plainview
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.190, -101.712
Numerous reports were received of hail ranging from two to three inches in diameter from the southwest through northwest sides of Plainview. Many vehicles sustained significant damage including shattered windows. Also, hundreds of homes and businesses on the west and northwest side of Plainview received varying degrees of roof damage. Monetary damage estimates were unavailable at the time of this entry.
Hail, Hale
- When
- June 12, 7:30 PM CST
- Where
- Hale County, 8.99 mi NW of Petersburg
- Measured
- 3 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.974, -101.694
A storm chaser reported hail up to three inches in diameter. However, no damage was reported.
Hail, Floyd
- When
- June 12, 8:43 PM CST
- Where
- Floyd County, 7 mi SW of Floydada
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.908, -101.416
A trained spotter reported hail up to two inches in diameter. Damage was unknown.
Thunderstorm Wind, Hale
- When
- June 12, 8:48 PM CST to 8:50 PM CST
- Where
- Hale County, 8.95 mi SE of Seth Ward
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.128, -101.570
A Texas Tech University West Texas mesonet measured a wind gust to 62 mph.
Thunderstorm Wind, Floyd
- When
- June 12, 8:55 PM CST
- Where
- Floyd County, 2 mi NNE of Floydada
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -101.317
A Texas Tech University West Texas mesonet site near Floydada measured a wind gust to 62 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 12, 20171 injured · $3.5 million · EF2 · 14 events
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Wildfire in Colorado, June 12, 2017$200,000 · 1 event
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693289, 693290, 693291, 693293, 693292.